Wisconsin, 2024Flooding in Wisconsin, June 22 to 30, 2024
June 22 to 30, 2024 · NWS ARX · 7 events in 5 counties and zones
Above normal rainfall over the course of June in combination with a robust rainfall event between June 20th and 22nd led to widespread river flooding across portions of western Wisconsin. Rainfall amounts upwards of 5 inches between the 20th and 22nd allowed the Mississippi River and many other river basins in western Wisconsin to enter flood stage towards the end of June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Above normal rainfall over the course of June in combination with a robust rainfall event between June 20th and 22nd led to widespread river flooding across portions of western Wisconsin. Rainfall amounts upwards of 5 inches between the 20th and 22nd allowed the Mississippi River and many other river basins in western Wisconsin to enter flood stage towards the end of June. Flooding along the Mississippi River mainstem continued into July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 22, 5:36 AM CST, 5 hours 54 minutes earlier. Its key messages:
- Shower and storms will continue to move across the area this morning, with up to an additional couple inches possible. Another round of storms moves through this afternoon/evening and could bring an additional quick 2-4 inches. Continue to monitor as more heavy rainfall may bring additional flooding issues, especially for those that saw heavy rain this morning as well as along area rivers.
- Severe thunderstorms remain another concern this afternoon/evening, with mainly a risk for damaging winds and heavy rain. However, a tornado or two cannot be ruled out.
- After a welcome respite from the rain Sunday and Monday, showers and thunderstorms return to the forecast Monday night and Tuesday. A Slight Risk (level 2 of 5) for severe storms has been included for parts of the area on Monday.
Area forecast discussion, Jun 22, 5:36 AM CST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
636 AM CDT Sat Jun 22 2024
.KEY MESSAGES...
- Shower and storms will continue to move across the area this
morning, with up to an additional couple inches possible.
Another round of storms moves through this afternoon/evening
and could bring an additional quick 2-4 inches. Continue to
monitor as more heavy rainfall may bring additional flooding
issues, especially for those that saw heavy rain this morning
as well as along area rivers.
- Severe thunderstorms remain another concern this
afternoon/evening, with mainly a risk for damaging winds and
heavy rain. However, a tornado or two cannot be ruled out.
- After a welcome respite from the rain Sunday and Monday,
showers and thunderstorms return to the forecast Monday night
and Tuesday. A Slight Risk (level 2 of 5) for severe storms
has been included for parts of the area on Monday.
&&
.DISCUSSION...
Issued at 445 AM CDT Sat Jun 22 2024
Today's Heavy Rain, Flooding, Severe Weather Details:
The busy stretch of weather continues! Latest (at time of writing 2
AM) surface analysis shows a surface low across northern Iowa with a
surface warm front out across northeast Iowa into southwest
Wisconsin. With the increasing moisture advection, current radar
shows a large area of showers and thunderstorms pushing generally
eastward into and across the forecast area... leaving a long line of
Flood and Flash Flood Warnings behind/with it. Higher rainfall
amounts within this system as of now have been between 1-2.5 inches
with a couple locations seeing amounts more towards 3 inches,
resulting in local reports of flooding. This system will continue
its trek across the area through the morning, with some areas
picking up an additional 0.5-1.5 inches. Though some locally higher
amounts may be possible.
As we move later into the day, model guidance suggests a shortwave
perturbation moving eastward across the region. Model guidance has
been fairly consistent on another round of showers and thunderstorms
developing and moving across portions of the forecast area. They
should be fairly progressive, but HREF 6-hr ensemble probability
matched mean (valid 00Z Sun) does highlight 2- inches across
portions of northeast Iowa and southwest Wisconsin, with again some
locally higher amounts. In turn, a moderate risk for excessive
rainfall was introduced across these areas and the Flood Watch was
also extended into the evening to account for this round of
rainfall.
In addition, the potential for severe storms will need to be
monitored with these storms this afternoon/evening. There are still
some uncertainties with how lingering impacts of this mornings
storms may influence storms this afternoon. However, hi-res model
guidance does suggest increasing instability values (MLCAPE 1500+
J/kg) along with strong southwesterly to westerly flow and moderate
shear values. Damaging winds appears to be the main threat with any
storms that develop. However, cannot rule out the potential for a
few tornadoes, with guidance showing sufficient clockwise-curved low
level hodographs. With this, portions of northeast Iowa and
southwest Wisconsin remain in a Slight Risk (level 2 of 5) for
severe weather.
Sunday - Monday:
After a busy start to the weekend, Sunday and Monday look to bring a
short respite from the very active weather. The upper level
shortwave trough will make its way down towards the Great Lakes,
with some scattered showers (15-30%) possible across portions of the
area Sunday. Surface high pressure is then forecast to move across
the region Sunday night into Monday bringing quieter conditions and
highs forecast in the 80s for most.
Monday night onward:
Model guidance continues to show an upper level shortwave trough and
surface low pressure moving generally eastward across parts of
Canada for the early part of the week. At the surface a warm front
is expected to move northeastward across parts of the region. This
looks to bring back chances for showers and thunderstorms to the
region Monday night into Tuesday, with chances for some storms to
also develop along a cold front on Tuesday. There still remains some
uncertainty in the development and evolution of these storms, but
with more favorable conditions looking possible SPC has introduced a
Slight Risk for severe weather for portions of the area (mainly
north of I-90) Monday. Will continue to monitor over the coming
days a details continue to be refined.
Upper level ridging looks to build to the west of the region with
surface high pressure building into our area towards mid-week. This
looks to bring another short break in shower and storms chances for
at least some bit of time mid to late week. However, model guidance
does hint towards a return of showers and storms late in the
extended period. Still plenty of spread in the ensemble solutions so
won't try to get into too many details this far out.
&&
.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 636 AM CDT Sat Jun 22 2024
Showers and storms continue to push eastward across the
forecast area this morning with some visibility and ceiling
restrictions remaining. There is some hint with upstream obs and
guidance that there could be a brief relief with ceilings
lifting some. However, this remains lower confidence and
adjustments may be needed in the short term if not realized.
Otherwise, chances remain for showers and thunderstorms to
develop this afternoon into the evening. As with the previous
forecast there is some uncertainty with how far north storms may
develop. Have maintained the previous thinking, but some
adjustments may be needed with the next issuance if a continued
push further south is noted. Otherwise, winds will turn more
southwest to west through the day and northwest into tonight.
&&
.HYDROLOGY...
Issued at 636 AM CDT Fri Jun 21 2024
Have cancelled parts of the flood watch in southeast Minnesota
and west-central Wisconsin as the heavy rain threat appears
diminished for these areas. However, with additional heavy
rainfall possibly bringing another 2 to 4 inches this afternoon
across northeast Iowa and southwest Wisconsin, the flood watch
has been expanded into the evening for these areas.
River flooding concerns will last well into next week and
multiple rivers could exceed moderate flood stage if the
rainfall lines up correctly in their basins.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch through this evening for WIZ043-044-053>055-061.
Flood Watch until 1 PM CDT this afternoon for WIZ029-034-041-
042.
MN...Flood Watch until 1 PM CDT this afternoon for MNZ088-094>096.
IA...Flood Watch through this evening for IAZ008>011-018-019-029-
030.
&&
DISCUSSION...EMS
AVIATION...EMS
HYDROLOGY...SkowHazardous weather outlook, Jun 22, 4:31 AM CST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
531 AM CDT Sat Jun 22 2024
IAZ008>011-018-019-029-030-MNZ088-094>096-WIZ029-034-041>044-
053>055-061-231445-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Winona-Mower-Fillmore-Houston-Clark-Jackson-La Crosse-
Monroe-Juneau-Adams-Vernon-Crawford-Richland-Grant-
531 AM CDT Sat Jun 22 2024
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
A Flood Watch for flash flooding and river flooding is in effect
for today due to forecast heavy rain. Please reference this
product for more information.
Severe storms possible this afternoon and evening that could
bring damaging winds and possibly a tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There remains potential for another round of severe thunderstorms
on Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
May be needed for a short time this afternoon in northeast Iowa
and southwest Wisconsin.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
MNZ079-086-087-WIZ017-032-033-231445-
Wabasha-Dodge-Olmsted-Taylor-Buffalo-Trempealeau-
531 AM CDT Sat Jun 22 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...north central Wisconsin and west central Wisconsin.
.DAY ONE...Today and Tonight
Non-severe isolated thunderstorms may develop this afternoon and
evening.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
There remains potential for another round of severe thunderstorms
on Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
In the hours before
Local storm report, Jun 22, 10:39 AM CST, 51 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1139 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM Rain 1 S Rushford 43.80N 91.75W
06/22/2024 M5.00 Inch Fillmore MN Public
&&
JSBLocal storm report, Jun 22, 10:41 AM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1141 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 AM Rain 2 SSW Clayton 43.36N 90.74W
06/22/2024 E3.00 Inch Crawford WI Public
&&
JSBLocal storm report, Jun 22, 10:42 AM CST, 48 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1142 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 AM Rain Hokah 43.76N 91.35W
06/22/2024 M0.60 Inch Houston MN Public
&&
JSBLocal storm report, Jun 22, 10:43 AM CST, 47 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1143 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1124 AM Rain Rockford 43.05N 92.95W
06/22/2024 M2.20 Inch Floyd IA Public
&&
JSBLocal storm report, Jun 22, 10:53 AM CST, 37 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1153 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 AM Flash Flood 2 ENE Ostrander 43.63N 92.39W
06/22/2024 Fillmore MN Public
Mud slide closed Highway 63 south of Spring
Valley.
&&
JSBLocal storm report, Jun 22, 10:58 AM CST, 32 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
1158 AM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 AM Flash Flood 6 N Nodine 43.99N 91.43W
06/22/2024 Winona MN Public
Numerous reports of mudslides along Highway
61.
&&
JSBFlood, Jackson
- When
- June 22, 11:30 AM CST to June 24, 4:45 PM CST
- Where
- Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.306, -90.834
Significant rainfall later into June pushed the Black River at Black River Falls into flood stage on June 22nd. The river stage crested during the early on June 23rd in minor flood stage at 50.43 ft.
Flood, La Crosse
- When
- June 23, 2:15 PM CST to June 30, 11:59 PM CST
- Where
- La Crosse County, 0.67 mi NW of La Crosse to 0.49 mi NW of La Crosse
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.808, -91.257
Significant rainfall throughout June pushed the Mississippi River at La Crosse into flood stage on June 23rd. The river stage continued to rise through the end of the month and increased from minor to moderate flood stage.
Flood, Trempealeau
- When
- June 23, 8:00 PM CST to June 30, 11:59 PM CST
- Where
- Trempealeau County, 1.33 mi WNW of Trempealeau to 0.35 mi WNW of Trempealeau
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.007, -91.455
Significant rainfall throughout June pushed the Mississippi River at Lansing into flood stage on June 23rd. The river stage continued to rise through the end of the month increasing from minor to moderate stage on during the evening on June 28th.
Flood, Vernon
- When
- June 23, 11:45 PM CST to June 30, 11:59 PM CST
- Where
- Vernon County, 0.54 mi W of Genoa to 0.85 mi WNW of Genoa
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.581, -91.231
Significant rainfall throughout June pushed the Mississippi River at Genoa into flood stage very late on June 23rd. The river stage continued to rise through the end of the month while remaining in minor flood stage.
Flood, Trempealeau
- When
- June 24, 4:30 PM CST to June 26, 5:30 PM CST
- Where
- Trempealeau County, 8.64 mi WSW of North Bend to 8.2 mi WSW of North Bend
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.059, -91.285
Significant rainfall later into June pushed the Black River at Galesville into flood stage on June 24th. The river stage crested during the afternoon on June 25th in moderate flood stage at 12.0 ft.
Flood, Juneau
- When
- June 25, 10:15 PM CST to June 27, 11:30 PM CST
- Where
- Juneau County, 0.45 mi E of New Lisbon to 0.95 mi E of New Lisbon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 43.880, -90.161
Significant rainfall later into June pushed the Lemonweir River at New Lisbon into flood stage late on June 25th. The river stage crested during the morning on June 27th in minor flood stage at 10.28 ft.
Flood, Juneau
- When
- June 25, 11:00 PM CST to June 28, 11:30 AM CST
- Where
- Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.026, -90.073
Significant rainfall later into June pushed the Yellow River at Necedah into flood stage late on June 24th. The river stage crested at 17.47 ft on June 25th during the late afternoon in moderate flood stage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 22 to 27, 202412 deaths · 9 events
- Flash Flood and Damaging Wind in Arizona, June 22, 20242 deaths · $60,000 · 2 events
- Tornadoes and Flash Flooding in Wisconsin, June 22, 2024$29 million · EF2 · 33 events
- Wildfire in Washington, June 22 to 28, 2024$1.8 million · 1 event
- Hail and Damaging Winds in Pennsylvania, June 22, 20241 injured · $238,000 · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2024$490,000 · 9 events
- Hail and Damaging Winds in New York, June 22, 20241 injured · $141,000 · 1.25 in hail · 19 events
- Hail and Damaging Winds in Connecticut, June 22, 20243 injured · $56,000 · 1.75 in hail · 15 events
- Tornado in Michigan, June 22, 2024$100,000 · EF1 · 1 event
- Tornadoes and Flash Flooding in Illinois, June 22 to 23, 2024EF0 · 68 events
- Wildfire in California, June 22, 2024$150,000 · 1 event
- Hail and Damaging Winds in New York, June 22, 2024$63,000 · 1.5 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195802, 1194720, 1194719, 1194722, 1195804, 1195801, 1194743.